Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 265, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 10, 2015, 7:55 PM CDT for Johnson County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 7:55 PM CDT (00:55 UTC)
- Expired
- Sep 10, 2015, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:00 PM CDT | HAIL 1.25 | 5 W Olathe, KS | |
| Sep 10, 8:29 PM CDT | HAIL 1 | 1 Nnw Olathe, KS | REPORT VIA MPING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3190 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS53 KEAX 110055
SVREAX
KSC091-110145-
/O.NEW.KEAX.SV.W.0265.150911T0055Z-150911T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLATHE...AND
IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LENEXA...GARDNER...SPRING HILL...
EDGERTON...CLARE...STILLWELL...STANLEY AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 222.
INTERSTATE 435 NEAR MILE MARKER 0...AND BETWEEN MILE MARKERS 80 AND
83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3876 9505 3891 9506 3895 9468 3874 9465
3874 9506
TIME...MOT...LOC 0054Z 247DEG 4KT 3883 9484
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
926
WWUS53 KEAX 110117
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 PM CDT THU SEP 10 2015
KSC091-110145-
/O.CON.KEAX.SV.W.0265.000000T0000Z-150911T0145Z/
JOHNSON KS-
817 PM CDT THU SEP 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN JOHNSON COUNTY...
AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...
MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED. ADDITIONALLY... STORM CHASERS REPORTED
HALF DOLLAR SIZE HAIL 5 MILES WEST OF OLATHE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LENEXA...GARDNER...SPRING HILL...EDGERTON...
CLARE...STILLWELL...STANLEY AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 222.
INTERSTATE 435 NEAR MILE MARKER 0...AND BETWEEN MILE MARKERS 80 AND
83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3876 9505 3891 9506 3895 9468 3874 9465
3874 9506
TIME...MOT...LOC 0115Z 247DEG 5KT 3888 9493
HAIL...1.25IN
WIND...60MPH
$$
CDB316
WWUS53 KEAX 110124
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT THU SEP 10 2015
KSC091-110145-
/O.CON.KEAX.SV.W.0265.000000T0000Z-150911T0145Z/
JOHNSON KS-
824 PM CDT THU SEP 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL JOHNSON COUNTY...
AT 824 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...AND
IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LENEXA...GARDNER...CLARE AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 209 AND 222.
INTERSTATE 435 NEAR MILE MARKER 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3891 9506 3894 9473 3879 9472 3880 9505
TIME...MOT...LOC 0124Z 247DEG 4KT 3889 9491
HAIL...1.25IN
WIND...60MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:42 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 10, 6:42 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 642 PM CDT THU SEP 10 2015 .DISCUSSION... Issued at 216 PM CDT THU SEP 10 2015 In the near-term storms have begin to develop in the southeastern portion of the CWA along an outflow boundary left over from this morning's storms. To our west several clusterS of storms have also developed ahead of a mid-level speed max and associated shortwave trough and surface cold front. At this time expecting the activity in southern Nebraska to move southeast into the CWA early this evening. Main severe threats will be large hail, damaging wind, and locally heavy rainfall. The storms will move across much of the CWA this evening and the early overnight period. Behind the storms much cooler and drier air will begin to advect into the CWA. For tomorrow and into early next week we will see much cooler temperatures and dry weather. By the middle of the week we return to normal daytime high temperatures. Furthermore a series of low amplitude shortwave troughs will brush the CWA embedded in deep- layer southwest flow allowing for the chance of scattered showers/storms...but nothing appears too aggressive/organized at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 630 PM CDT THU SEP 10 2015 Little change to going TAF. Confidence still moderate for upstream storms to consolidate into a cluster and move into terminals. Improving conditions after 05-06Z with VFR thereafter. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Pietrycha AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 607 AM CDT THU SEP 10 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 607 AM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 10, 4:05 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT THU SEP 10 2015
MOZ053-102145-
BATES MO-
405 PM CDT THU SEP 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BATES COUNTY UNTIL
445 PM CDT...
AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF APPLETON CITY...OR 8 MILES EAST OF BUTLER. THIS
STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL BATES
COUNTY.
LAT...LON 3824 9425 3831 9415 3824 9407 3822 9408
3821 9405 3808 9406
TIME...MOT...LOC 2104Z 313DEG 4KT 3824 9417
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:22 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 23 min |
| Sep 10, 8:30 PM CDT | Areal Flood Advisory | EAX | Johnson | 4 hr |
| Sep 10, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 50 min |
| Sep 10, 9:08 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 4 hr |
| Sep 10, 9:27 PM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 4 hr |
| Sep 10, 9:51 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 54 min |
| Sep 10, 10:03 PM CDT | Flash Flood Warning | EAX | Leavenworth, Wyandotte | 4 hr |
| Sep 10, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 31 min |
| Sep 11, 1:28 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Miami, Wyandotte | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.